Nebraska, 2021

Drought in Nebraska, October 1 to 31, 2021

October 1 to 31, 2021 · NWS LBF · 5 events in 5 counties and zones

Extreme (D3) drought conditions improved to severe (D2) drought conditions over Boyd county in October. Severe (D2) drought conditions continued over northern Holt and southern Hayes county in October.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Extreme (D3) drought conditions improved to severe (D2) drought conditions over Boyd county in October. Severe (D2) drought conditions continued over northern Holt and southern Hayes county in October. Severe (D2) drought conditions also expanded into northern Garden and southern Sheridan county by the end of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 30, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 30, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1154 PM CDT Thu Sep 30 2021

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM CDT Thu Sep 30 2021

The main forecast challenges through the end of the week revolve
around remnants from Wednesday night's storm system, the next wave
of moisture slated to arrive Saturday, and temperature in the
meantime.

This evening and tonight... A batch of rain showers continues to
slowly drift west across north central Nebraska with some
backbuilding or continuous development on the eastern edge. Some of
the rain has been moderate at times, with KANW recording 0.30" of
moisture since this morning. Adjusted PoP to maintain chance wording
through the overnight hours, primarily along and north of Hwy 20
from KVTN to KONL. Used a blend of recent CAMs guidance for timing
and location. Synoptically, the surface low is centered over
northeast Neb near KOFK as of 20z, while the mid/upper trough axis
cuts through the Sandhills into central Nebraska. Deep isentropic
upglide exists on the backside of the surface low and ahead of the
upper trough axis. This added lift corresponds with continued low
level moisture advection. Have not observed any thunder with this
activity today, and RAP mesoanalysis indicates marginal instability
at best with MUCAPE around 100 j/kg. Removed all thunder mention and
left as general rain showers through this period. Northerly winds
have also been relatively gusty today with 20+ kt flow at H85 being
mechanically mixed to the surface. These winds weaken tonight and
some of the thick stratus clouds will clear out of the panhandle.
Thinking the clouds will hang around over central Neb in the
vicinity of the surface low. Forecast lows reflect this with values
ranging from near 40F far west to mid 50s far north central. The
overall change from the previous forecast is generally 2 to 3
degrees cooler where clearing is expected to little/no change in the
east.

Friday and Fri night... The surface low and cool front finally exit
the state, but the mid/upper trough lags behind and still drapes
across eastern Neb. The bulk of the forcing and moisture convergence
should lie east of the forecast area, but cannot rule out a few
light rain showers or sprinkles east of Hwy 281. Kept schc PoP
through the day, but clouds may extend as far west as Hwy 61 as
virtually the entire CWA lies in north/northwest flow at H85. Weak
WAA occurs late in the day as low level flow begins to transition to
southerly, mainly in the panhandle. Nevertheless, used the cool end
of guidance for max temps as cloud cover should limit overall
diabatic heating potential. Forecast highs are right around 70F
areawide, which is just a hair below normal.

.LONG TERM...(Saturday through Thursday)
Issued at 355 PM CDT Thu Sep 30 2021

The main synoptic features in the extended period deal with the
upper level pattern. This weekend, a closed low moves out of the
Four Corners and cuts northeast across the central Plains before
getting absorbed into the main northern stream somewhere around
Nebraska. A separate closed low then dives south along the
Mississippi River Valley to start the workweek, then gets hung up
near the Ohio Valley. The first system will likely have the greater
effect on western Nebraska as forcing and moisture availability will
be more in proximity. Guidance is in general agreement with
precipitation brushing the southern and eastern portions of the CWA,
although discrepancies exist regarding the western extent and
timing. Temperature-wise, values will remain seasonable in the lower
to mid 70s the next several days as a weak upper ridge builds along
the Rockies and a broad high pressure settles in at the surface.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1153 PM CDT Thu Sep 30 2021

For the KLBF terminal: Expect broken to overcast skies overnight
into Friday afternoon with ceilings around 4000 FT AGL. Ceilings
will gradually increase into the afternoon hours with broken high
clouds expected from late afternoon Friday into Friday evening.
For the KVTN terminal: Skies will remain cloudy overnight with
broken ceilings around 1500 FT AGL. Skies will begin to clear some
Friday morning with scattered clouds ranging from 1400 to 1800
FT AGL. Ceilings will then increase to 4500 FT AGL to 15000 FT
AGL during the late afternoon into the evening hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Buttler
Hazardous weather outlook, Sep 30, 2:20 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Thu Sep 30 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-012030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Thu Sep 30 2021 /220 PM MDT Thu Sep 30 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Rain showers will continue into the night across north central
Nebraska. Strong or severe storms are not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Boyd

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions over Boyd county improved to severe (D2) drought conditions by the end of October. The cooperative station at Butte reported 2.65 inches of rainfall for the month of October. This was 0.28 inches above the normal of 2.37 inches. The cooperative station at Lynch reported 1.81 inches of rainfall in October.

Drought, Holt

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued over the northern half of Holt county in October. The cooperative station at O'Neill reported 1.92 inches of rainfall for the month of October. This was 0.38 inches below the normal of 2.30 inches. The cooperative station at Atkinson 3SW reported 2.96 inches of rainfall in October. This was 0.59 inches above the normal of 2.37 inches.

Drought, Hayes

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued over Hayes county through the month of October. The cooperative observer at Hayes Center reported 0.58 inches of rain for the month of October. This was 1.09 inches below the normal of 1.67 inches.

Drought, Garden

When
October 5, 8:00 AM MST to October 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed over northwestern Garden county on October 5th and persisted through the end of the month. The cooperative station at Lisco reported 0.98 inches of precipitation for October. This was 0.25 inches below the normal of 1.23 inches. The cooperative station at Crescent Lakes NWR reported 1.19 inches of precipitation for October. This was 0.07 inches below the normal of 1.26 inches.

Drought, Sheridan

When
October 5, 8:00 AM MST to October 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed over southwestern Sheridan county on October 5th and persisted through the end of the month. The cooperative station at Ellsworth 2W reported 1.21 inches of precipitation for the month. This was 0.52 inches below the normal of 1.73 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988541, 988542, 988543, 988544, 988545.